|Year : 2021 | Volume
| Issue : 3 | Page : 191-193
Nivolumab-Induced Thyroid Dysfunction
Lohit Kumbar, Chitra Selvan, YP Ganavi
Department of Endocrinology, Ramaiah Medical College, Bengaluru, Karnataka, India
|Date of Submission||03-Apr-2020|
|Date of Decision||17-Apr-2020|
|Date of Acceptance||23-May-2020|
|Date of Web Publication||16-Jul-2021|
Dr. Lohit Kumbar
Department of Endocrinology, Ramaiah Medical College, Bengaluru - 560 054, Karnataka
Source of Support: None, Conflict of Interest: None
Nivolumab is one of human IgG4 monoclonal antibody belonging to the family of immune checkpoint inhibitors which acts by blocking ligand activation of programmed Cell death 1 receptor on T cells. Nivolumab has been approved for the management of patients with metastatic melanoma, metastatic squamous nonsmall cell lung carcinoma, renal cell carcinoma, and metastatic urothelial carcinoma. Associated side effects include increased risk of severe immune-mediated reactions involving the respiratory and gastrointestinal tracts, liver, kidney, and thyroid gland. Its effects on thyroid gland can result in hypothyroidism (7%), hyperthyroidism (1%), and thyroiditis (<1%), mostly developing around week 12 after the start of therapy with nivolumab. Here, we report a case of nivolumab-induced thyroid dysfunction
Keywords: Hypothyroidism, nivolumab, programmed cell death 1, thyroiditis
|How to cite this article:|
Kumbar L, Selvan C, Ganavi Y P. Nivolumab-Induced Thyroid Dysfunction. APIK J Int Med 2021;9:191-3
| Introduction|| |
Nivolumab is one of human IgG4 monoclonal antibody belonging to the family of immune checkpoint inhibitors which acts by blocking ligand activation of programmed cell death 1 (PD-1) receptor on T cells. Its effects on thyroid gland can result in hypothyroidism (7%), hyperthyroidism (1%), and thyroiditis (<1%), mostly developing around week 12 after the start of therapy with nivolumab. Since the number of patients treated with nivolumab is expected to increase in due course of time, our case report should raise awareness of this endocrine side effect
| Case Report|| |
A 41-year-old male came with a diagnosis of adenocarcinoma lung with leptomeningeal metastasis. As the tumor was unresectable, the patient received chemotherapy with weekly nivolumab at 125 mg dose for 4 weeks. The patient tolerated nivolumab with no adverse effects till 4 cycles. Following the 4th cycle of nivolumab, the patient developed weight loss, progressive fatigue, excessive sweating, palpitations, and tremors. On examination tachycardia, tremors, non-tender diffuse goiter with no eye signs of thyrotoxicosis noted. Thyroid function tests revealed low thyroid-stimulating hormone (TSH) levels at <0.005 mcIU/ml, high T4 at >24.9 mcg/dl and T3 levels at 4.37 ng/ml. Thyroid scintigraphy revealed decreased uptake suggestive of thyroiditis [Figure 1]. The patient was started on propranolol following which his symptoms subsided. He was euthyroid approximately 8 weeks. After 5thcycle of nivolumab patient developed giddiness, easy fatigability, swaying while walking, anorexia, and reduced alertness. There were ankle edema and bradycardia with no focal neurological deficits. Investigations revealed TSH of 62.32 mcIU/ml, T4 4.02 mcg/dl. The patient was started on levothyroxine, gradually increasing from 25 mcg to 50 mcg/day within2 weeks. However, the patient again presented with similar symptoms after the 6th cycle of nivolumab. TSH done was 40.58 mciIU/ml with a T4 of 4.86 mcg/dl. 8 am cortisol done was 10.20 mcg/dl. Hence, nivolumab induced hypophysitis was ruled out. Levothyroxine dose was increased to 75 mcg/day. Two months later the patient was better with TSH of 2.69 mcIU/ml at levothyroxine dose of 75 mcg/day.
|Figure 1: Thyroid scintigraphy showing decreased uptake suggestive of thyroiditis|
Click here to view
| Discussion|| |
Breaking down of immune tolerance using immune checkpoint inhibitors leads to novel autoimmune adverse events with a severity of the complications ranging from mild to fatal. Because of the high incidence of hypothyroidism in the course of anti-PD-1 treatment (around 5.9%) monitoring TFTs in these patients is of value. The thyroid dysfunction with these agents can have onset from 3 weeks after treatment initiation to 3 years after treatment completion. This further justifies the reason for the TFTs to be monitored on a monthly basis for the first 6 months of treatment and then regularly thereafter. Since adrenal insufficiency is uncommon with PD-1 antibodies, there is no recommendation for routine monitoring during treatment other than a baseline measurement before treatment initiation.
Temporary treatment with beta-blocker is sufficient for the treatment during thyroiditis. Hypothyroidism is usually managed with thyroid hormone replacement with levothyroxine. In the case of hypophysitis, hormone replacement is favoured over high-dose corticosteroids in the absence of compression symptom
To the best of our knowledge, there are no reports on the use of alternative immunosuppressants for the management of endocrine immune-related adverse events (irAEs) including glucocorticoids. Nonetheless, unlike most other irAEs, hypothyroidism and hypophysitis may fail to resolve resulting in long-term hormone replacement. Although, with gradual tapering and hormone replacement, immunotherapy can safely be resumed with close monitoring, except in the rare cases of adrenal crisis or other life-threatening conditions.
The mechanisms underlying immune-related thyroid dysfunction is not fully characterised. This can be ascribed to the disinhibition of CTLA-4 and PD-1 which might exacerbate hypothyroidism and/or thyroiditis. In a cohort of ten patients with painless thyroiditis and hypothyroidism after treatment with a PD-1 antibody, antithyroglobulin, and antithyroid peroxidase antibodies were detected in the majority of patients (8 out of 10), whereas they were negative for thyrotropin binding inhibitory immunoglobulins. Based on data from CTLA-4 studies, investigators have proposed that polymorphic variants in the PD1 gene may act as a predisposing factor for the development of various endocrine disorders. Mechanisms by which various anticancer drugs causes thyroid dysfunction is shown in [Table 1].
| Conclusion|| |
We report a case of a patient who developed thyroiditis followed by hypothyroidism induced by nivolumab. As an improvement of the patient's condition will only result from appropriate diagnosis and management of endocrine deficits, a high degree of clinical suspicion is warranted. Since the number of patients treated with nivolumab is expected to increase in due course of time, our case report should raise awareness of this endocrine side effect.
Declaration of patient consent
The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
Kastrisiou M, Kostadima FL, Kefas A, Zarkavelis G, Kapodistrias N, Ntouvelis E, et al
. Nivolumab-induced hypothyroidism and selective pituitary insufficiency in a patient with lung adenocarcinoma: A case report and review of the literature. ESMO Open 2017;2:e000217.
Borghaei H, Paz-Ares L, Horn L, Spigel DR, Steins M, Ready NE, et al
. Nivolumab versus docetaxel in advanced nonsquamous non-small-cell lung cancer. N Engl J Med 2015;373:1627-39.
Byun DJ, Wolchok JD, Rosenberg LM, Girotra M. Cancer immunotherapy-immune checkpoint blockade and associated endocrinopathies. Nat Rev Endocrinol 2017;13:195-207.
Spain L, Diem S, Larkin J. Management of toxicities of immune checkpoint inhibitors. Cancer Treat Rev 2016;44:51-60.
Mahzari M, Liu D, Arnaout A, Lochnan H. Immune checkpoint inhibitor therapy associated hypophysitis. Clin Med Insights Endocrinol Diabetes 2015;8:21-8.
Kumar V, Chaudhary N, Garg M, Floudas CS, Soni P, Chandra AB. Current Diagnosis and Management of Immune Related Adverse Events (irAEs) Induced by Immune Checkpoint Inhibitor Therapy. Front Pharmacol 2017;8:49.
Ryder M, Callahan M, Postow MA, Wolchok J, Fagin JA. Endocrine-related adverse events following ipilimumab in patients with advanced melanoma: A comprehensive retrospective review from a single institution. Endocr Relat Cancer 2014;21:371-81.
Orlov S, Salari F, Kashat L, Walfish PG. Induction of painless thyroiditis in patients receiving programmed death 1 receptor immunotherapy for metastatic malignancies. J Clin Endocrinol Metab 2015;100:1738-41.
Bhattacharya S, Goyal A, Kaur P, Singh R, Kalra S. Anticancer-drug induced thyroid dysfunction. Review. European Endocrinology 2020;16:32-9.